Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 36, NWS Caribou, ME

August 3, 2012Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 3, 2012, 3:28 PM EDT for Aroostook County, Maine. It was in force for 37 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2012, 3:28 PM EDT (19:28 UTC)
Expired
Aug 3, 2012, 4:05 PM EDT
In force
37 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:35 PM EDTTSTM WND DMG3 Ne Washburn, MEBIRCH TREE DOWN ON THE COFFIN RD BETWEEN CARIBOU AND WASHBURN. TIME IS ESTIMATED.
Aug 3, 3:35 PM EDTHAIL 0.883 Ne Washburn, MENICKEL SIZED HAIL REPORTED. TIME IS ESTIMATED.
Aug 3, 3:42 PM EDTTSTM WND GST 01 S Caribou, MEESTIMATED 60 MPH WIND GUST AT THE CARIBOU INN AND CONVENTION CENTER.
Aug 3, 3:42 PM EDTTSTM WND GST 601 S Caribou, MEESTIMATED 60 MPH WIND GUST AT THE CARIBOU INN AND CONVENTION CENTER.
Aug 3, 3:42 PM EDTHAIL 0.751 S Caribou, MEPENNY SIZED HAIL FELL BRIEFLY.
Aug 3, 3:50 PM EDTTSTM WND DMGFort Fairfield, MEPOWER LINES DOWN IN TOWN. TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS51 KCAR 031928
SVRCAR
MEC003-032015-
/O.NEW.KCAR.SV.W.0036.120803T1928Z-120803T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
328 PM EDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITIES OF...LIMESTONE...FORT FAIRFIELD...
  CARIBOU...

* UNTIL 415 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARIBOU...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
LIMESTONE AND FORT FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4675 6778 4674 6777 4668 6778 4670 6818
      4695 6819 4699 6778
TIME...MOT...LOC 1928Z 270DEG 29KT 4681 6801

$$

FITZSIMMONS
2 follow-up statements
227 
WWUS51 KCAR 031956
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
356 PM EDT FRI AUG 3 2012

MEC003-032015-
/O.CON.KCAR.SV.W.0036.000000T0000Z-120803T2015Z/
AROOSTOOK ME-
356 PM EDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EAST CENTRAL AROOSTOOK COUNTY...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND WINDS IN EXCESS OF 60 MPH. AT 3:42 PM A WEATHER SERVICE 
EMPLOYEE ESTIMATED WIND GUSTS UP TO 60 MPH IN SOUTH CARIBOU. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4670 6806 4693 6809 4692 6778 4675 6778
      4674 6777 4668 6778
TIME...MOT...LOC 1952Z 252DEG 32KT 4683 6778

$$

FITZSIMMONS
437 
WWUS51 KCAR 032005
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
405 PM EDT FRI AUG 3 2012

MEC003-032014-
/O.CAN.KCAR.SV.W.0036.000000T0000Z-120803T2015Z/
AROOSTOOK ME-
405 PM EDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY 
IS CANCELLED AS THE STORM THAT PROMPTED THE WARNINGS HAS MOVED EAST 
INTO NEW BRUNSWICK. 

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4670 6806 4693 6809 4692 6778 4675 6778
      4674 6777 4668 6778
TIME...MOT...LOC 2004Z 270DEG 29KT 4681 6759

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:17 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 3, 3:17 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
317 PM EDT FRI AUG 3 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS EVENING AND MOST OFF THE
COAST OVERNIGHT. HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR
SATURDAY INTO SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
CHALLENGES WILL CONVECTION THIS AFTERNOON INTO THE EVENING AND HOW
STRONG AND HOW EXTENSIVE WILL THE FOG BE.

TSTMS FIRING ACROSS NORTHERN AND CENTRAL AREAS ATTM AHEAD OF THE
APCHG COLD FRONT. STILL EXPECTING CONVECTION TO FIRE UP ACROSS
PORTIONS OF THE CENTRAL HIGHLANDS AND DOWNEAST REGIONS LATER THIS
AFTERNOON AS BEST INSTABILITY SHIFTS SSE. SPC MESO-ANALYSIS
INDICATES THIS ATTM. ALSO, THINKING HEAVY RAINFALL AND STRONG WIND
GUSTS STILL POSSIBLE. SBCAPES UP AROUND 2000+ JOULES W/LIS DOWN TO
AROUND -5. 0-6KM SHEAR FROM THE LATEST RUC WAS AROUND 25KTS WHICH
WOULD FAVOR POSSIBLE DOWNBURST WINDS. EXPECTING CONVECTION TO WIND
DOWN THIS EVENING AS INSTABILITY AXIS SHIFTS EAST INTO NEW
BRUNSWICK. COLD FRONT WILL CLEAR THE COAST TONIGHT W /DRIER-COOLER
AIR EXPECTED TO FILTER BEHIND THE FRONT. MIDNIGHT CREW/S OVERNIGHT
MINS OF LOW/MID 50S ACROSS THE NORTH W /MID-UPPER 50S CENTRAL AND
DOWNEAST LOOKED GOOD. THE OTHER CONCERN IS FOG RETURNING OVERNIGHT
INTO SATURDAY MORNING. DECIDED ON AREAS OF FOG RIGHT ALONG THE
IMMEDIATE COAST AND OVER THE WATERS. FURTHER INLAND, WENT W/PATCHY
FOG FOR NOW GIVEN THE DRYING TREND. THERE COULD BE A BRIEF TIME
WHEN VSBYS DROP LOWER AS DEWPOINT ALIGNS W/THE TEMPERATURE. THIS
WILL BE ESPECIALLY TRUE IN AREAS FROM EARLIER RAINFALL.

HIGH PRES BUILDING INTO THE REGION FROM CANADA ON SATURDAY WILL
PROVIDE DRY AND PLEASANT CONDITIONS FOR EARLY AUGUST. MAX
TEMPERATURES SHOULD HAVE NO PROBLEM REACHING WELL INTO THE 80S
W/AMPLE SUNSHINE. LATEST MOS/NAM MAXES MATCHED CLOSE TO WHAT THE
MIDNIGHT CREW HAS AND THEREFORE ONLY TWEAKING WAS DONE FOR THE
COAST TO BRING MAXES UP DUE TO OFFSHORE WINDS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A WARM FRONT WILL LIFT NORTH THROUGH THE REGION SATURDAY NIGHT
INTO SUNDAY USHERING IN VERY WARM AND HUMID CONDITIONS. EXPECT
HIGHS SUNDAY GENERALLY IN THE MID 80S WITH DEW POINTS RISING INTO
THE MID TO HIGH 60S. WINDS WILL BE GUSTY OUT OF THE SOUTH AND THIS
WILL HELP TO KEEP TEMPERATURES COOLER ALONG THE COAST WHERE HIGHS
WILL BE IN THE 70S. CLOUDS WILL INCREASE IN THE AFTERNOON AHEAD OF
AN APPROACHING COLD FRONT BUT ANY SHOWER/THUNDERSTORM ACTIVITY
LOOKS TO REMAIN WEST OF THE REGION THROUGH THE DAY.

AS THE COLD FRONT CONTINUES TO ADVANCE SUNDAY NIGHT SHOWERS WITH
POSSIBLE THUNDERSTORMS WILL ROLL THROUGH FROM WEST TO EAST AHEAD
OF FRONT DURING THE LATE EVENING INTO THE OVERNIGHT. INSTABILITY
LOOKS TO BE MARGINAL DUE TO THE TIMING OF THE FRONT BEING AT NIGHT
AND AS A RESULT ANY CONVECTION THAT OCCURS DOES NOT LOOK TO BE
SEVERE, ALTHOUGH SOME HEAVY DOWNPOURS WILL BE POSSIBLE. BY MONDAY
MORNING THE FRONT LOOKS TO BE SITUATED CLOSE TO THE WESTERN EDGE
OF THE STATE. SHOWERS AND STORMS WILL CLEAR THE AREA FROM WEST TO
EAST THROUGH THE DAY AS THE FRONT ADVANCES EAST. THE BEST CHANCE
FOR ANY STRONGER STORMS MONDAY WILL BE DOWNEAST AS THAT AREA WILL
BE LAST TO CLEAR DURING THE AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ZONAL FLOW WILL DEVELOP BEHIND AN EXITING COLD FRONT MONDAY NIGHT.
DRY WEATHER IS EXPECTED IN THE WAKE OF THIS FRONT THROUGH TUESDAY
NIGHT. THE PERSISTENT SUMMER 2012 UPPER TROUGH RETURNS WEDNESDAY
THROUGH FRIDAY.  ANTICIPATE A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS DAYS 5 THROUGH 7 WITH DISTURBANCES
ROTATING AROUND THE BASE OF THE TROUGH.  TEMPERATURES WILL BE ABOVE
NORMAL THROUGH THE LONG TERM PERIOD.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR W/TEMPO MVFR THIS AFTERNOON INTO THE EVENING
W/TSTMS FIRING. LEANED W/MVFR VSBY LATER TONIGHT INTO SATURDAY
MORNING FOR THE NORTHERN TERMINALS WHILE KBGR AND KBHB ARE EXPECTED
TO DROP TO IFR BY 09Z SATURDAY. AFTER 12Z SATURDAY, LOOKS LIKE
VFR.

SHORT TERM: LOOKS LIKE VFR SATURDAY NIGHT INTO SUNDAY FOR THE MOST PART.
HOWEVER, MVFR AND IFR POSSIBLE ACROSS KBGR AND KBHB COULD BE SEEN
EARLY SUNDAY MORNING AS WINDS BECOME SOUTHERLY AHEAD OF AN APPROACHING
COLD FRONT. SUNDAY NIGHT INTO MONDAY COULD BE INTERESTING AS THAT STRONGER
COLD FRONT MOVES ACROSS THE REGION W/POSSIBLE TSTMS AND WIND AND MVFR/IFR
CONDITIONS.

&&

.MARINE...
NEAR TERM: NO HEADLINES. MAIN CHALLEGE WILL THE CONTINUING 4-5
FOOT SWELL WHICH IS OUT THERE ATTM. WINDS WILL INCREASE SOME
OVERNIGHT W/THE COLD FROPA, BUT WINDS WILL RELAX ON SATURDAY AS
HIGH PRES MOVES IN FROM CANADA. AREAS OF FOG WILL BE NUISANCE
OVERNIGHT BUT VSBYS SHOULD IMPROVE LATER SATURDAY MORNING. USED
THE NAM12 AND GFS FOR THE WINDS WHICH SUPPORT 10-15 KTS TONIGHT
AND THEN SPEEDS FROP OFF FOR SATURDAY. BROUGHT THE SWELL DOWN TO 3
FT BY MIDDAY SATURDAY W/AN OFFSHORE FLOW.

SHORT TERM: POSSIBLE SCA FOR SUNDAY NIGHT INTO MONDAY AS PRES
GRADIENT TIGHTEN AHEAD AND W/THE FRONTAL PASSAGE. WINDS START COMING
DOWN LATER MONDAY INTO TUESDAY. BACKED OFF A BIT ON THE WNAWAVE BY
DROPPING THEM BACK 1-2 FEET.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
SHORT TERM...FITZSIMMONS
LONG TERM...OKULSKI
AVIATION...HEWITT
MARINE...HEWITT/FITZSIMMONS
Hazardous weather outlook, Aug 3, 10:40 AM EDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
1040 AM EDT FRI AUG 3 2012

MEZ002-004>006-010-011-015>017-029>032-041445-
NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
1040 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE
STRONG WINDS GUSTS AND TORRENTIAL RAINFALL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO RELAY ANY WEATHER INFORMATION TO THE
NATIONAL WEATHER SERVICE IN CARIBOU.

ANZ050>052-041445-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1040 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-003-041445-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-
1040 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:01 PM EDTSevere Thunderstorm WarningCARAroostook59 min
Aug 3, 2:25 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington44 min
Aug 3, 4:49 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot41 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.